Whether during classes or assemblies, it can be hard to stay awake at school. For many kids it can be hard to stay up once the sugar rush of their morning Fruit Loops crashes during those crucial seven times tables. Heck, even teachers need an extra coffee or five every once in a while to get through the day.

However, when teachers start passing out and waking up two days later in hospital, there may be something especially wrong at the school. When this starts happening on an almost yearly basis – as it reportedly was at Kamikita Elementary School in Osaka – then we’re looking at major issues.

Only female instructors have been struck with these bouts of severe drowsiness requiring hospitalization. According to Hirano Police, based on reports of those involved, it’s possible up to about six to eight separate people may have been affected.

A Nice Person
The earliest incident may have happened to a 64-year-old teacher back at the end of April, 2005. During a meeting, she suddenly passed out face-down on her desk with a snack she was eating protruding out of her mouth. She was taken to the hospital and awoke 45 hours later.

Two months later, the same woman collapsed at a meeting just after eating a snack yet again. She was taken to hospital where doctors examined her and found  that “her brain activity suggested that she had taken a large amount of sleep-inducing drugs.” When the teacher woke up she said she didn’t remember taking any such substances.

Atsuko Nakaoka, a koushi (lower-ranked instructor like a teaching assistant) reportedly rode along with the stricken woman to the hospital and even later called in to the hospital to check up on her recovery. The hospitalized teacher appreciated it, saying “I thought she was a nice person.”

Laced Cream Puffs and Graffiti
Even after the first victim stopped teaching at the school, female teachers were falling asleep at a rate of about one per year. On 1 June last year, during a staff meeting in the teachers’ lounge cream puffs were distributed to the five or six teachers in attendance. When one 40-year-old female teacher bit into one of the cakes, she quickly fell unconscious and had to be taken to hospital.

It was learned that she had ingested a severe dose of brotizolam, a sedative used to treat insomnia. The woman had to remain in hospital for nine days. Afterwards, she received treatment at home and was able to return to work. However, the next month she found the message “F$#k off!” scrawled on her shoe cubby in black marker. Similar messages and insults were also written on her teacher’s-edition notebooks.

According to the board of education, the targeted teacher had suspected these anonymous attacks were the work of the aforementioned teaching assistant, Atsuko Nakaoka, and requested a transfer, but the school had felt the 60-year-old koushi’s working demeanor was fine and the two continued to work together.

It wasn’t until August of this year that proof of Nakaoka’s involvement came to light. She was suspended from work immediately. On 14 November, Osaka Police announced that Nakaoka is being charged with injury for the drugging as well as destruction of property for the messages she scrawled on her coworker’s possessions and cubbyhole.

Principal Yukio Masano expressed his surprise at these events, saying, “I couldn’t see the trouble between the two. [Nakaoka] eagerly worked with the teachers and was well-liked by parents and students.”

According to Asahi Shimbun, Nakaoka admitted to the charges saying, “I had a problem with their teaching methods. It really got to me, and I thought it would be better if they weren’t around.”

Everyone has problems at work, but let’s be clear here: drugging people doesn’t solve anything. Eventually, another problem will come along and you’ll have to drug someone for that too. Before you know it, you’re sedating someone on a yearly basis. So put the poison cream puffs away and try dealing with your co-workers in a more civilized fashion – with lawyers.

Source: Asahi Shimbun – 11/15, 11/16
Top Image: Amazon